The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

? Buchholz says OTC painkillers can't cause rebound


#1

Buchholz writes that over-the-counter painkillers simply don’t cause rebound headaches (also known as “medication overuse headaches”). This is contrary to what almost all other books say.

Was this an error on Buchholz’s part?

NOTE: He writes on page 38 of Heal Your Headache “These medications [acetaminophen, aspirin, ibuprofen, naproxen] do not cause rebound”. And says it again on page 52 in a box titled “Can Over-the-counter Medications Cause Rebound?”


#2

Sorry I can’t be any help with this question since I haven’t read any other books. I believe Dr. Buchholz recommends limiting even the OTC medications, but I read it as you did, that they don’t cause rebound. I hope someone can shed some light on this.


#3

I can tell you flat out that he’s wrong. I have experienced rebound from these medicines first hand. It’s real and really ran me into the ground over a year ago.

Cheers


#4

— Begin quote from “scott”

I can tell you flat out that he’s wrong. I have experienced rebound from these medicines first hand. It’s real and really ran me into the ground over a year ago.

Cheers

— End quote

Evidence Mister or that’s a testimonial! :wink:

migrainetrust.org/medication … e-headache

ihs-classification.org/en/02_kla … tance.html


#5

:lol: Victoria


#6

How about picked up by Granot. Followed advice and almost immediate relief within 7 days after 9 months of hell. S


#7

I reckon it’s become commonly accepted that OTC painkillers can cause rebound headache. So why did Buchholz get it so wrong?

This must have been well known when his book was published in 2002. I guess he firmly believed it not to be true and said so very clearly.


#8

In Carolyn Bernstein’s book “The Migraine Brain” she writes the following. Maybe everyone doesn’t get Medication Overuse Headache, after all.

"How much medicine is too much, in terms of setting off a rebound headache? Some books seem set on the number two - they say that using any drug, even a triptan, more than two times a week will lead to a rebound headache. [size=150]This isn’t true for everyone[/size], however, and sticking to this formula can actually cause some people to suffer needlessly".

The quotation can be found under “Rebound Headache” in “Kinds Of Migraine” in chapter 1. (Page 33 in the UK edition.)

(NB from admin: this image links to a product this member has found helpful and at the same time helps fund the site: As an Amazon Associate I earn from qualifying purchases. More recommended products here. Thanks for your support!)

“The Migraine Brain”
More recommended books here

#9

Good quote. I guess at the end of the day people need to be VERY aware that this can happen and to watch how they react. Thanks. S


#10

— Begin quote from “scott”

I can tell you flat out that he’s wrong. I have experienced rebound from these medicines first hand. It’s real and really ran me into the ground over a year ago.

Cheers

— End quote

Yep, I call bullshit on that one. It is a blanket statement that is contradicted in practically everything else I read. I don’t get why that’s still in there after updated editions of the book.


#11

There are specialists out there who find his book somewhat dogmatic. Take what you can from it. I’m pretty sure Bernstein discusses rebound in her book.